Alert archive / Minnesota / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 13, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at May 14, 2001, 7:15 AM CDT for Carlton County, Saint Louis County, Minnesota. It was in force for 60 min. 6 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 14, 2001, 7:15 AM CDT (12:15 UTC)
- Expired
- May 14, 2001, 8:15 AM CDT
- In force
- 60 min
- Issued by
- NWS Duluth, MN
- Area
- Whole counties
Counties Carlton County, MN, Saint Louis County, MN
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 14, 7:23 AM CDT | Hail 1 | Saginaw, MN | |
| May 14, 7:53 AM CDT | Hail 0.75 | Duluth, MN | |
| May 14, 8:10 AM CDT | Hail 0.75 | Cloquet, MN | |
| May 14, 8:15 AM CDT | Hail 0.75 | Esko, MN | |
| May 14, 8:24 AM CDT | Hail 1 | Nopeming, MN | |
| May 14, 8:24 AM CDT | Hail 1 | Duluth, MN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 0.3 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 888 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 342 m²/s²
- 0-3 km storm-relative helicity
- 563 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDLH 141218 SVRDLH MNC017-137-141315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DULUTH MN 715 AM CDT MON MAY 14 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEAST CARLTON COUNTY IN MINNESOTA SOUTHEAST ST. LOUIS IN MINNESOTA SOUTHWEST ST. LOUIS IN MINNESOTA * UNTIL 815 AM CDT * AT 715 AM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL 4 MILES SOUTH OF CHERRY...OR ABOUT 29 MILES WEST OF DULUTH...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BURNETT AROUND 725 AM CDT SAGINAW AROUND 735 AM CDT TWIG AROUND 740 AM CDT MUNGER AROUND 745 AM CDT CLOQUET 745 AM CDT HERMANTOWN AROUND 750 AM CDT PROCTOR AROUND 755 AM CDT THIS IS A DANGEROUS STORM WITH DAMAGING HAIL OVER ONE INCH...STAY INDOORS AWAY FROM WINDOWS. $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 3:00 AM CDT, 4 hours 15 minutes earlier.
Area forecast discussion, May 14, 3:00 AM CDT, 4 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 300 AM CDT MON MAY 14 2001 MAIN FCST CONCERNS ARE PRECIP CHANCES THRU THE FORECAST PD. MDLS IN AGREEMENT WITH LARGE SCALE FEATURES BUT DIFFER A BIT WITH DETAILS AND IN THE LONG TERM. WITH ETA PERHAPS A BIT AGREESIVE WITH LOW LVL MSTR...BUT SEEMS MOST CONSISTENT OVR THE PAST SVRL DAYS. IR IMGS AND CANADIAN RADAR SHOW ELEVATED COMPLEX JUST ENTERING N CENTRAL MN EARLY THIS MRNG. STRONGEST CORE OF THIS CONVECTION ASSOCIATED WITH LOW LVL JET AND STG THETA-E ADVECTION AND CONTINUES TO FOLLOW THICKNESS PACKING. WITH AREA OF STRONGEST THETA-E ADV SHIFTING EAST THIS MORNING...EXPECT CONVECTION TO SLIDE SOUTHEAST AND DIMINISH THIS MORNING...AFFECTING MUCH OF NORTHEAST MN AND INTO NW WISCONSIN. FCST SOUNDINGS THEN SHOW A DECENT CAP IN PLACE FOR THIS AFTERNOON FOR LIMITED CONVECTION. BY LATE AFTERNOON AND EVENING...A WEAK SHORTWAVE PUSHES INTO THE REGION AS A POSSIBLE TRIGGER IN AN INCREASINGLY MOIST AND UNSTABLE AIRMASS...MAINLY ACROSS THE NORTH HOWEVER. WILL CONTINUE MENTION CHC POPS FOR MOST OF THE AREA TONIGHT. ON TUESDAY...MDLS SHOW WARM BUT BENIGN PATTERN WITH NO SIGNIFICANT TRIGGER UNTIL LATER IN THE DAY. BY TUESDAY NIGHT A STRONGER S/W MOVES INTO MINNESOTA. EXPECT THIS SHORTWAVE TO PRODUCE A MORE ORGANIZED ROUND OF SHOWERS AND THUNDERSTORMS FOR TUESDAY NIGHT. AS A RESULT...WILL INTRODUCE A PHANTOM PERIOD. CANADIAN SIMILAR TO ETA WITH S/W PUSHfES EAST WEDNESDAY MORNING...AND DRIER...COOLER NORTHWEST FLOW BY WEDNESDAY AFTERNOON. ONLY CHANGES MADE IN THE EXTENDED WERE TO THE FIRST PERIOD. .DLH...NONE. TOMALAK
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 6:46 AM CDT | Severe Thunderstorm Warning | DLH | Itasca, Saint Louis | 29 min |
| May 14, 8:15 AM CDT | Severe Thunderstorm Warning | DLH | Carlton | 30 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.